Wyoming, 2018

Hail and Damaging Winds in Wyoming, June 21, 2018

June 21, 2018 · NWS RIW · 4 events in 2 counties and zones

Strong to severe thunderstorms developed across northern portions of Wyoming on June 21st. One storm formed in the lee of the Absarokas and rapidly strengthened as it approached Highway 120.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong to severe thunderstorms developed across northern portions of Wyoming on June 21st. One storm formed in the lee of the Absarokas and rapidly strengthened as it approached Highway 120. A funnel cloud was spotted northwest of Thermopolis. The same storm produced penny size hail to the south-southeast of Meeteetse. Another storm brought strong winds to Johnson County, where wind gusts of 59 and 61 mph where measured at Buffalo and Linch respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 21, 1:21 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 21, 1:21 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
221 PM MDT Thu Jun 21 2018

.SHORT TERM...(This evening through Sunday)
Issued at 202 PM MDT Thu Jun 21 2018

Potent shortwave trough moving from northern ID and western MT
into southern MT and northern WY this afternoon. Thunderstorms
have already kicked off by 130pm, and are expected to continue
across the northern 2/3 of the forecast area into the evening
hours. Likely that some of the storms will be strong with very
gusty outflow wind, small to moderate hail, and brief heavy rain.
Dry windy west flow will move in behind the storms/wave across
southern WY. Wrap-around moisture in northwest flow will keep
showers going overnight across northwest WY. As the low moves into
SE MT Friday, showers with isolated thunderstorms should cover the
area east of the divide with some possible moderate to heavy rain
in northeast upslope areas. Brief ridging early Saturday before
another shortwave trough moves through about the same area on
Saturday. More widespread showers and thunderstorms are expected
Saturday afternoon and evening. The NAM is showing the 500mb low
moving right over western WY Saturday evening, so possibility for
heavy rain likely. As the low moves into SE WY on Sunday,
precipitation will decrease across western WY, but cool air will
remain.

.LONG TERM...(Sunday night through Thursday)
Issued at 202 PM MDT Thu Jun 21 2018

On Sunday evening, the GFS is still tracking the closed low east
across Southern Wyoming, more like the Canadian. The Euro and the
SREF still track the low east, farther north, across central
Wyoming. So will keep the idea of the bulk of the precip over areas
east of the divide. The precip intensity will be dissipating by then
along with shrinking areal coverage as the area of strong QG forcing
shifts off to the east. There will still likely be pockets of
heavier rainfall from thunderstorms in the vcnty of Casper near the
track of the slow moving asct h7 circulation. In fact, the GFS
indicates a six hour window of 2 inches of rainfall in Natrona
County ending 12Z Monday, but this amount will likely occur, if it
does, Sunday evening.

Monday is shaping up to be drier and precip free underneath the
northerly confluent flow on the backside of the exiting trough.
Temperatures will be warmer by 10 to 15 degrees as a flat ridge
builds east into the area.

Then on Tuesday, high temperatures will level off in the far west
but will climb another ten degrees or so east of the divide. Dry
weather will continue.

On Wednesday, a weak shortwave will track east across the Northern
Rockies and send a weak dry front across Northern Wyoming. All this
front will do is veer the winds around to the northeast with an
isolated shower or thunderstorm possible in the far north. Thursday
will feature high temperatures a few degrees cooler behind this
front.

Then the GFS brings the next well defined shortwave east across the
Western United States and then close to Western Wyoming by Friday,
thus keeping us in this active progressive weather pattern. The Euro
keeps this shortwave well west of Wyoming by Friday. This next
weather feature will increase the chances of late day convection
Thursday and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 202 PM MDT Thu Jun 21 2018

A quick round of isolated showers and thunderstorms are expected
mainly north of a KJAC-KRIW-KCPR line between 20Z this afternoon
through and 02Z Friday. The most confidence is across the far
northwest and north-central areas. The convection is expected to
rapidly shift away during the early evening. Then after 09Z, some
light shower activity could push into far northwest Wyoming. These
showers will transition to scattered thunderstorms in the west after
18Z Friday before moving east across the rest of the northern half
of Wyoming.

.FIRE WEATHER...
Issued AT 202 PM MDT Thu Jun 21 2018

Scattered showers and thunderstorms this afternoon and evening
across the northern 2/3 of the area due to a low pressure system
moving through southern MT and northern WY. Some of the storms
could be strong with very gusty outflow wind, moderate size hail,
and brief heavy rain. The southern part of the state will see
breezy to windy drier west wind. Wrap-around moisture will
continue showers into NW WY overnight, then across northern WY
Friday morning. The northwest cooler wetter flow will bring
showers east of the divide Friday afternoon. Some clearing Friday
night and Saturday morning. Another low pressure system on
Saturday will bring showers and thunderstorms back Saturday into
Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...McDonald
Hazardous weather outlook, Jun 21, 1:14 AM MST, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
214 AM MDT Thu Jun 21 2018

WYZ001>020-022>030-221100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
214 AM MDT Thu Jun 21 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms in the mountains and over
northern and eastern portions this afternoon into the evening.
Some storms could be strong to severe with large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday and Saturday...An increasing chance of showers and
thunderstorms, especially northern and central areas.

Saturday Night through Sunday night...Scattered to numerous
showers and thunderstorms with potential areas of heavy rain
along and east of the continental divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts past 45 mph and any
flooding. Thank you.

In the hours before

Special weather statement, Jun 21, 1:31 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
231 PM MDT THU JUN 21 2018

WYZ002-005-007-016-017-212115-
Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River
Basin-Southwest Big Horn Basin-Absaroka Mountains-
231 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOT SPRINGS AND NORTH
CENTRAL FREMONT COUNTIES UNTIL 315 PM MDT...

At 230 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 12 miles northeast of Torrey Lake to 6 miles north of
Burris. Movement was northeast at 50 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Anchor Dam around 305 PM MDT.
  Hamilton Dome and Legend Rock State Petroglyph Site around 315 PM
  MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4398 10848 4358 10843 4335 10935 4338 10933
      4339 10935 4336 10935 4334 10940 4336 10940
      4336 10938 4337 10937 4338 10941 4360 10943
TIME...MOT...LOC 2030Z 245DEG 45KT 4356 10933 4345 10932

Lipson
Special weather statement, Jun 21, 1:36 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
236 PM MDT THU JUN 21 2018

WYZ003>007-212115-
Owl Creek and Bridger Mountains-North Big Horn Basin-Southeast Big
Horn Basin-Cody Foothills-Southwest Big Horn Basin-
236 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS...
SOUTHWESTERN BIG HORN...NORTHWESTERN WASHAKIE AND SOUTHEASTERN PARK
COUNTIES UNTIL 315 PM MDT...

At 235 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 16 miles northwest of Worland to 14 miles northwest
of Legend Rock State Petroglyph Site. Movement was northeast at 15
mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of north central Hot
Springs...southwestern Big Horn...northwestern Washakie and
southeastern Park Counties, including the following locations...
Badlands Overlook, Grass Creek and Big Horn County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4445 10786 4413 10879 4382 10882 4403 10815
      4414 10770
TIME...MOT...LOC 2035Z 206DEG 12KT 4413 10824 4398 10874

Lipson
Special weather statement, Jun 21, 1:52 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Riverton WY
252 PM MDT THU JUN 21 2018

WYZ014>016-212130-
Wind River Mountains West-Upper Wind River Basin-Wind River Mountains
East-
252 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FREMONT COUNTY UNTIL
330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a thunderstorm near
Fremont Peak, or 24 miles northeast of Pinedale, moving northeast at
30 mph.

pea size to half inch hail and winds in excess of 30 mph will be
possible with this storm.

This strong thunderstorm will be near...
  Crowheart around 330 PM MDT.

Other locations impacted by this storm include Crowheart Elementary
School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4349 10916 4348 10916 4349 10915 4352 10909
      4332 10900 4320 10905 4309 10959 4322 10973
TIME...MOT...LOC 2051Z 246DEG 28KT 4315 10956

Lipson
Special weather statement, Jun 21, 2:19 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
319 PM MDT THU JUN 21 2018

WYZ004>006-212200-
North Big Horn Basin-Southeast Big Horn Basin-Southwest Big Horn
Basin-
319 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BIG HORN AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 400 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Winchester, or 14 miles west of Worland, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

The strongest portion is strong thunderstorm will be near...
of this storm will be over the Wyoming Boys School around 340 PM MDT.
  Worland and Worland Municipal Airport around 350 PM MDT.

Other locations impacted by this storm include Badlands Overlook and
Washakie County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4388 10827 4401 10856 4426 10786 4397 10769
TIME...MOT...LOC 2117Z 245DEG 22KT 4396 10824

Lipson
Special weather statement, Jun 21, 2:22 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Riverton WY
322 PM MDT Thu Jun 21 2018

WYZ001-220000-
Yellowstone National Park-
Including the cities of Lake, Mammoth, and Old Faithful
322 PM MDT Thu Jun 21 2018

...Strong Thunderstorms Late this Afternoon Across Yellowstone...

Strong thunderstorms will move into and develop across Yellowstone
National Park between 315 and 600 PM this afternoon. Storms are
generally moving west to east and could have small hail, gusty
winds to around 45 mph, heavy rains, and dangerous lightning
associated with them.

Please seek shelter in a sturdy building as these storms near your
area. When thunder roars go indoors!
Special weather statement, Jun 21, 2:25 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
325 PM MDT THU JUN 21 2018

WYZ002-005-007-016-017-212215-
Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River
Basin-Southwest Big Horn Basin-Absaroka Mountains-
325 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOT SPRINGS AND
CENTRAL FREMONT COUNTIES UNTIL 415 PM MDT...

At 324 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Burris to near Diversion
Dam Rest Area. Movement was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Anchor Dam around 355 PM MDT.
  Hamilton Dome and Legend Rock State Petroglyph Site around 415 PM
  MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4394 10856 4337 10822 4314 10901 4351 10923
TIME...MOT...LOC 2124Z 234DEG 34KT 4349 10911 4325 10897

Lipson

The radar

The Riverton/Lander radar (KRIW), 87 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Hot Springs

When
June 21, 2:30 PM MST to 2:34 PM MST
Where
Hot Springs County, 6.06 mi NNE of Hamilton Dome
Reported by
Trained Spotter
Coordinates
43.850, -108.500

Trained spotters reported a funnel cloud northwest of Thermopolis.

Hail, Hot Springs

When
June 21, 2:55 PM MST to 3:00 PM MST
Where
Hot Springs County, 2.58 mi WNW of Grass Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.940, -108.750

A trained spotter reported south-southeast of Meeteetse.

Thunderstorm Wind, Johnson

When
June 21, 5:05 PM MST
Where
Johnson County, Buffalo Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -106.720

The ASOS at the Buffalo airport reported a wind gust of 59 mph.

Thunderstorm Wind, Johnson

When
June 21, 5:34 PM MST
Where
Johnson County, Linch
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.600, -106.200

A wind gust of 61 mph was measured at Linch.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757064, 757065, 757066, 757067.